Arizona, 2015

Flash Flooding and Damaging Wind in Arizona, July 28, 2015

July 28, 2015 · NWS TWC · 3 events in 1 county or zone

Low pressure was located off the west coast of the southern Baja peninsula. Embedded disturbances in moist, but weak southerly flow helped trigger slow moving storms which produced severe wind gusts, heavy rainfall and areas of flash flooding in Pima County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Low pressure was located off the west coast of the southern Baja peninsula. Embedded disturbances in moist, but weak southerly flow helped trigger slow moving storms which produced severe wind gusts, heavy rainfall and areas of flash flooding in Pima County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:28 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 28, 2:28 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST TUE JUL 28 2015

.SYNOPSIS...EXPECT AN INCREASE IN THUNDERSTORMS...ESPECIALLY
WEDNESDAY AS DEEPER MOISTURE RETURNS. WE WILL THEN HAVE A DECREASING
THREAT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
INTO THE COMING WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A RIDGE CENTERED OVER THE
SOUTHERN PLAINS WITH A LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE
SOUTHERN BAJA PENINSULA. BETWEEN THESE TWO SYSTEMS SOUTH TO
SOUTHEASTERLY FLOW WILL USHER IN ADDITIONAL MOISTURE BEGINNING TODAY
BUT CONTINUING THROUGH WEDNESDAY. A COUPLE OF DISTURBANCES ARE
EMBEDDED WITHIN THIS FLOW ALOFT OVER NORTHEAST MEXICO AND WEST
TEXAS...AS WELL AS OVER PORTIONS OF DURANGO AND SINALOA MEXICO AND
WILL EVENTUALLY ROTATE UP TOWARD SOUTHERN ARIZONA DURING THE NEXT 24
TO 36 HOURS OR SO AND SHOULD HELP TO ENHANCE ACTIVITY...ESPECIALLY
DURING THE DAY ON WEDNESDAY.

PRECIPITABLE WATER VALUES FROM VARIOUS SOURCES INDICATE THAT
READINGS CURRENTLY RANGE FROM 1.2 - 1.4 OVER EASTERN LOCALES...1.4 -
1.6 OVER CENTRAL ZONES AND 1.6 - 1.7 OVER THE FAR WESTERN DESERTS OF
PIMA COUNTY.

THE LATEST CIRA LPW IMAGE SHOWS VALUES WELL OVER 2 INCHES OVER
CENTRAL PORTIONS OF THE GULF OF CALIFORNIA. MODELS SHOW THIS
MOISTURE BEING TRANSPORTED TO THE NORTH NORTHWEST OVER EXTREME
SOUTHWESTERN ARIZONA DURING THE NEXT 24 HOURS OR SO. MEANWHILE PW'S
ARE ADVERTISED TO REMAIN AROUND THE 1.5 - 1.7 INCH RANGE FOR CENTRAL
ZONES...WITH VALUES TO THE EAST A BIT LOWER IN THE 1.3 - 1.5 INCH
RANGE. OVER THE WESTERN DESERTS AND FARTHER WEST...VALUES EXPECTED
TO INCREASE TO AROUND THE 2 INCH MARK ON WEDNESDAY.

IR AND VISIBLE SATELLITE IMAGERY SHOWS A SIGNIFICANT CUMULUS FIELD
THAT HAS DEVELOPED OVER MOSTLY SOUTHERN PORTIONS OF MY FORECAST
AREA...ESPECIALLY FROM NOGALES TO TUCSON AND WESTWARD ACROSS ALL OF
PIMA COUNTY...WITH A COUPLE OF ISOLATED CELLS NEAR AND SOUTHEAST OF
SANTA ROSA. MEANWHILE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN
OCCURRING OVER PORTIONS OF COCHISE COUNTY AND INTO GRAHAM COUNTY.
EARLIER THIS AFTERNOON A STRONG STORM OVER THE CHIRICAHUA MOUNTAINS
OF EAST CENTRAL COCHISE COUNTY PRODUCED CONSIDERABLE RAIN...WITH THE
RUCKER CANYON GAUGE COLLECTING 1.85 INCHES IN THE PAST 3 HOURS.

BASED ON LATEST RUNS OF THE WRF/NAM AND GFS AS WELL AS HRRR...IT
LOOKS LIKE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND
ESPECIALLY ON WEDNESDAY WILL BE ALONG THE INTERNATIONAL BORDER AND
THE CENTRAL AND WESTERN SECTIONS OF PIMA COUNTY...WHICH INCLUDES THE
TOHONO O'ODHAM NATION. THEREFORE...LOOKING AT SCATTERED SHOWERS AND
THUNDERSTORMS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS AS WELL AS AREAS ALONG THE INTERNATIONAL BORDER.

AS THE AFOREMENTIONED UPPER LOW OFF THE BAJA COAST CONTINUES TO MOVE
TO THE NORTH NORTHWEST ALONG THE WEST COAST...THE HIGH PRESSURE TO
OUR EAST WILL CONTINUE TO MEANDER ACROSS THE REGION THROUGH THE
REMAINDER OF THE FORECAST PERIOD...WITH A DECREASE IN ACTIVITY
THURSDAY...BUT ESPECIALLY BY FRIDAY AND THROUGH THE WEEKEND AS THE
HIGH MOVES TO A POSITION NEARLY OVERHEAD AND HIGH TEMPS ALSO
INCREASE AND REMAIN WARM THROUGH EARLY NEXT WEEK. WE COULD SEE A
SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK AS MOISTURE INCREASES A
BIT AGAIN.

FOR TUCSON...HIGH TEMPS WILL BE 1 TO 3 DEGS BELOW NORMAL WEDNESDAY
AND THURSDAY...THEN SLIGHTLY ABOVE NORMAL FRIDAY. THEREAFTER...HIGHS
4 TO 6 DEGS ABOVE NORMAL...BUT THE WARMEST DAYS LIKELY WILL OCCUR
MONDAY AND TUESDAY OF NEXT WEEK. LOW TEMPS WILL GENERALLY RANGE FROM
3 TO 4 DEGS ABOVE NORMAL EACH MORNING.

&&

.AVIATION...VALID THRU 29/23Z.
SCT-BKN CLOUDS AT 6-10K FT AGL THRU 29/06Z. BETWEEN 29/06Z AND
29/15Z...SCT CLOUDS AT 8-14K FT AGL AND BKN-OVC CLOUDS AT 15-20K FT
AGL. AFT 29/15Z...SCT-BKN CLOUDS AT 5-9K FT AGL. ISOLD-SCT SHRA/TSRA
THRU 29/05Z...WITH SCT-NUMEROUS SHRA/TSRA DEVELOPING AGAIN AFT
29/18Z. MVFR CONDITIONS AND VRB WIND GUSTS TO 40 KTS POSSIBLE IN AND
AROUND THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES...SFC WINDS
WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE
AFTERNOON/EARLY EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE THIS WEEK...
RESULTING IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS INTO
THURSDAY. STRONG OUTFLOW WINDS WILL BE POSSIBLE NEAR
THUNDERSTORMS...WITH WIND GUSTS BETWEEN 40 AND 45 MPH. OTHERWISE...
20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15
MPH...WITH SOME AFTERNOON AND EARLY EVENING BREEZINESS DUE TO THE
STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...ZELL

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 28, 2:18 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE JUL 28 2015

AZZ507-508-512-513-282200-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
218 PM MST TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
300 PM MST...

AT 217 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTHWEST AT 15 MPH. ANOTHER
STRONG THUNDERSTORM WAS ALSO LOCATED JUST WEST OF BISBEE.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BISBEE...SIERRA VISTA SOUTHEAST...TOMBSTONE...
BISBEE-DOUGLAS AIRPORT...PALOMINAS...PIRTLEVILLE...JUNCTION OF
HIGHWAYS 80 AND 90...MCNEAL...ELFRIDA AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3177 11016 3171 10954 3133 10948 3133 11012
TIME...MOT...LOC 2117Z 040DEG 15KT 3141 10963

GL
Special weather statement, Jul 28, 2:40 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST TUE JUL 28 2015

AZZ502-515-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
240 PM MST TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 330 PM
MST...

AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOLIC...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELLS...SAN LUIS...NOLIC...SAN ISIDRO...COMOBABI...SANTA ROSA RANCH
AND SIL NAGGIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3194 11204 3210 11213 3229 11205 3224 11169
      3193 11159
TIME...MOT...LOC 2139Z 125DEG 9KT 3209 11198

GL

The radar

The Tucson radar (KEMX), 125 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pima

When
July 28, 3:20 PM MST to 4:30 PM MST
Where
Pima County, 0.59 mi ESE of San Luis to 0.61 mi W of San Luis
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.076, -111.941

Heavy rain caused the San Luis Wash to flow across Route 232 near the village of San Luis to a depth of 1 to 2 feet.

Thunderstorm Wind, Pima

When
July 28, 5:21 PM MST to 5:25 PM MST
Where
Pima County, 1.58 mi WSW of (Tus)tucson Intl Arp to 2.58 mi WSW of (Dma)davis Monthan A
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
32.111, -110.975

Thunderstorm winds downed a power pole was also knocked down near the airport, which resulted in electrical wires on top of vehicles. A few shallow-rooted trees were also downed near Drexel and Country Club.

Flash Flood, Pima

When
July 28, 6:45 PM MST to 7:30 PM MST
Where
Pima County, 1.18 mi S of South Tucson to 1.61 mi SSE of South Tucson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.163, -110.968

A swift water rescue of two adults occurred after their vehicle was swept away in Rodeo Wash. The vehicle eventually stopped when it became pinned under the Rodeo Wash Bridge near Interstate 19. Both occupants escaped the vehicle and were able to crawl partially up the side of the wash where they were rescued. They were not injured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 597426, 596401, 596403.